Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 151, NWS Memphis, TN

July 22, 2005Dyer County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jul 22, 2005, 6:16 PM CDT for Dyer County, Tennessee. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2005, 6:16 PM CDT (23:16 UTC)
Expired
Jul 22, 2005, 7:00 PM CDT
In force
44 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Dyer County, TN

The radar

The Memphis radar (KNQA), 92 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 6:20 PM CDTTSTM WND DMG2 W Miston, TNTREES DOWN ACROSS THE ROAD.
Jul 22, 6:29 PM CDTTORNADO8 N Dyersburg, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2005-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 666 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2005-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
666 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1532 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 222316
SVRMEG
TNC045-230000-
/O.NEW.KMEG.SV.W.0151.050722T2316Z-050723T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
616 PM CDT FRI JUL 22 2005

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DYER COUNTY IN NORTHWEST TENNESSEE

* UNTIL 700 PM CDT

* AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MISTON...OR ABOUT 11 MILES NORTHWEST OF DYERSBURG...AND MOVING
  SOUTH AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BRADLEYTOWN
  AND UNIONVILLE.

.SEVERE THUNDERSTORMS CAN AND OCCASSIONALLY DO PRODUCE TORNADOES 
WITH LITTLE ADVANCED WARNING. THIS IS A DANGEROUS STORM.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3621 8935 3622 8958 3594 8967 3590 8928

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 4:59 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 22, 4:59 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
459 PM CDT FRI JUL 22 2005

.DISCUSSION...

QUICK UPDATE TO ADD 20 POPS TO NORTH HALF OF FORECAST AREA. STORMS
FIRING ALONG AN OLD OUTFLOW BOUNDARY THAT WILL CONTINUE TO PROGRESS
SOUTH. THESE STORMS SHOULD REMAIN ISOLATED...BUT WITH A VERY
UNSTABLE AIRMASS IN PLACE...ANY OF THESE THUNDERSTORMS MAY BECOME
SEVERE WITH DAMAGING WINDS AND SEVERE HAIL. IN FACT...DUNKLIN
COUNTY STORM PRODUCED UP TO QUARTER SIZE HAIL IN MALDEN AT 442
PM. UPDATED ZONES AND GRIDS OUT SHORTLY.

&&

.MEG WATCHES/WARNINGS/ADVISORIES
AR...HEAT ADVISORY THROUGH SUNDAY EVENING.
MO...HEAT ADVISORY THROUGH SUNDAY EVENING.
MS...HEAT ADVISORY THROUGH SUNDAY EVENING.
TN...HEAT ADVISORY THROUGH SUNDAY EVENING.

JLH
Hazardous weather outlook, Jul 22, 2:59 PM CDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
259 PM CDT FRI JUL 22 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-231000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
259 PM CDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

A HEAT ADVISORY REMAINS IN EFFECT FOR THE ENTIRE MIDSOUTH. HEAT
INDICES WILL REMAIN OVER 100 DEGREES THROUGH THE EARLY EVENING HOURS.
IN ADDITION...OVERNIGHT LOWS TONIGHT WILL ONLY BE IN THE MIDDLE TO
UPPER 70S. THESE VERY WARM AND MUGGY CONDITIONS WILL PROVIDE LITTLE
RELIEF FROM THE HOT WEATHER. ANYBODY WITH OUTDOOR ACTIVITIES SHOULD
PREPARE FOR THE HEAT. THIS INCLUDES THE ELDERLY...THOSE WITH HEALTH
PROBLEMS...AND THOSE WITHOUT AIR CONDITIONING.

.DAYS TWO THROUGH SEVEN...

HOT TEMPERATURES ARE EXPECTED THROUGH THE WEEKEND WITH HIGHS IN THE
UPPER 90S TO NEAR 100 DEGREES IN SOME LOCATIONS. HEAT INDICES WILL BE
BETWEEN 105 AND 110 DEGREES THROUGH SUNDAY. AS A RESULT THE HEAT
ADVISORY WILL REMAIN IN EFFECT THROUGH THE WEEKEND.

HOT TEMPERATURES WILL CONTINUE INTO THE BEGINNING OF NEXT WEEK...
WITH THE POSSIBILITY OF HEAT INDICES REACHING NEAR 105 DEGREES ON
MONDAY. THERE IS A CHANCE THE HEAT ADVISORY MAY BE EXTENDED INTO
MONDAY. TEMPERATURES WILL RETURN CLOSER TO NORMAL AFTER MONDAY DUE
TO HIGH PRESSURE SHIFTING EAST OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JFB

In the hours before

Special weather statement, Jul 22, 4:52 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
452 PM CDT FRI JUL 22 2005

MOZ115-222215-

PEMISCOT MO-
452 PM CDT FRI JUL 22 2005

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...PEMISCOT COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF WARDELL AT 452 PM
CDT...MOVING SOUTH AT 20 MPH. THIS THUNDERSTORM WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAIN...WIND GUSTS IN EXCESS OF 40 MPH...AND
PEA-SIZE HAIL.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN PEMISCOT COUNTY...INCLUDING THE CITIES OF HAYTI AND
STEELE...SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Jul 22, 4:54 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
454 PM CDT FRI JUL 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             MALDEN                  36.58N 89.98W
07/22/2005  0.75 INCH        DUNKLIN            MO   UTILITY COMPANY

&&

ARC
Local storm report, Jul 22, 4:59 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
459 PM CDT FRI JUL 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             MALDEN                  36.58N 89.98W
07/22/2005  1.00 INCH        DUNKLIN            MO   LAW ENFORCEMENT

0448 PM     HAIL             MALDEN                  36.58N 89.98W
07/22/2005  0.75 INCH        DUNKLIN            MO   UTILITY COMPANY

&&

ARC
Local storm report, Jul 22, 5:26 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
526 PM CDT FRI JUL 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             PIGGOTT                 36.38N 90.20W
07/22/2005  0.75 INCH        CLAY               AR   TRAINED SPOTTER

&&

ARC
Local storm report, Jul 22, 5:45 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
545 PM CDT FRI JUL 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     1 E KENNETT             36.24N 90.03W
07/22/2005                   DUNKLIN            MO   AIRPLANE PILOT

            60 MPH WINDS ESTIMATED. PORTABLE CARPORT BUILDINGS BLOWN
            OVER.

&&

ARC
Local storm report, Jul 22, 6:08 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
608 PM CDT FRI JUL 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     10 NNE SENATH           36.27N 90.09W
07/22/2005                   CLAY               AR   PUBLIC

            BACKYARD FENCE BLOWN DOWN.

0555 PM     TSTM WND DMG     PIGGOTT                 36.38N 90.20W
07/22/2005                   CLAY               AR   TRAINED SPOTTER

            BACKDOOR BLOWN OFF OF HOUSE.

&&

ARC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:48 PM CDTSevere Thunderstorm WarningMEGHenry27 min
Jul 22, 5:55 PM CDTSevere Thunderstorm WarningMEGGibson50 min
Jul 22, 6:29 PM CDTTornado WarningMEGDyer18 min
Jul 22, 6:41 PM CDTSevere Thunderstorm WarningMEGCarroll34 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.